FDA Required Label Changes to Opioid Medications

Due to safety risks and potential drug interactions, the FDA is requiring product label changes to all opioid medications to warn about these risks.

  • Opioids may interact with antidepressants and migraine medications which could lead to a risk of serotonin syndrome.  Serotonin syndrome is caused by an increase in serum levels of serotonin and can cause agitation, hallucinations, rapid heart rate, fever, sweating, shivering/shaking, muscle twitching or stiffness, nausea/vomiting or diarrhea.  Symptoms develop within a several hours up to a few days after taking interacting medications.
    • According to the FDA Adverse Event Reporting System (FAERS) database, serotonin syndrome occurred more frequently with fentanyl and methadone, even when used at recommended doses.
    • Some opioids have warnings about serotonin syndrome, now all will be updated to include this warning in the Drug Interactions and Adverse Reactions sections.
  • Opioids can cause adrenal insufficiency and a decrease in cortisol.  Symptoms of adrenal insufficiency include nausea/vomiting, loss of appetite, fatigue, weakness, dizziness and low blood pressure.  If adrenal insufficiency is suspected healthcare professionals should conduct diagnostic tests and treat with corticosteroids and tapper patient off of the opioid if appropriate.
    • There will be a new statement about adrenal insufficiency added to the Warnings and Precautions section of all opioid labels.
  • Opioids can decrease levels of sex hormones which can lead to changes in libido, impotence, lack of menstruation or infertility.  If appropriate healthcare professionals should conduct laboratory testing to assess for this adverse reaction.
    • A warning will be added to all opioid labels in the Adverse Reactions section.

Please contact the pharmacy at 1-800-782-4696 if you have any questions or need additional information.